Alert archive / Kentucky / Frost Advisories in 2016

Frost Advisory 4, NWS Louisville, KY

May 15, 201614 counties in Kentucky; 5 counties in Indiana

NWS Louisville, KY issued this frost advisory at May 15, 2016, 2:56 PM EDT for 14 counties in Kentucky; 5 counties in Indiana. It took effect at May 16, 2016, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2016, 2:56 PM EDT (18:56 UTC)
In effect from
May 16, 2016, 1:00 AM EDT
Expired
May 16, 2016, 6:48 AM EDT
In force
6 hr
Issued by
NWS Louisville, KY

Counties Clark County, IN, Jefferson County, IN, Orange County, IN, Scott County, IN, Washington County, IN, Bourbon County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Harrison County, KY, Henry County, KY, Jessamine County, KY, Madison County, KY, Nicholas County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Trimble County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 91 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS73 KLMK 151856
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
256 PM EDT SUN MAY 15 2016

...FROST POSSIBLE TONIGHT...

.HIGH PRESSURE WILL BRING CHILLY TEMPERATURES TO PARTS OF THE
REGION TONIGHT. FROST FORMATION WILL BE POSSIBLE.

INZ076>079-092-KYZ031>037-040>043-048-049-057-160900-
/O.NEW.KLMK.FR.Y.0004.160516T0500Z-160516T1100Z/
ORANGE-WASHINGTON-SCOTT-JEFFERSON-CLARK-OLDHAM-TRIMBLE-HENRY-
SHELBY-FRANKLIN-HARRISON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
JESSAMINE-MADISON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...MILTON...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...NICHOLASVILLE...WINCHESTER...
RICHMOND
256 PM EDT SUN MAY 15 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM EDT MONDAY. 

* TEMPERATURE...LOWS IN THE MIDDLE AND UPPER 30S CAN BE EXPECTED.

* IMPACTS...FROST MAY FORM, ESPECIALLY IN SHELTERED LOCATIONS.
  SENSITIVE PLANTS WILL NEED TO BE PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

13
2 follow-up statements
104 
WWUS73 KLMK 160710
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 AM EDT MON MAY 16 2016

...FROST POSSIBLE EARLY THIS MORNING...

.TEMPERATURES ARE IN THE MID TO UPPER 30S ACROSS PORTIONS OF
SOUTHEAST INDIANA AND NORTHERN KENTUCKY. FROST IS POSSIBLE THROUGH
ABOUT SUNRISE.

INZ076>079-092-KYZ031>037-040>043-048-049-057-161100-
/O.CON.KLMK.FR.Y.0004.000000T0000Z-160516T1100Z/
ORANGE-WASHINGTON-SCOTT-JEFFERSON-CLARK-OLDHAM-TRIMBLE-HENRY-
SHELBY-FRANKLIN-HARRISON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
JESSAMINE-MADISON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...MILTON...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...NICHOLASVILLE...WINCHESTER...
RICHMOND
310 AM EDT MON MAY 16 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* TEMPERATURES...LOWS IN THE MIDDLE AND UPPER 30S

* IMPACTS...FROST MAY FORM... ESPECIALLY IN SHELTERED LOCATIONS. 
  SENSITIVE PLANTS WILL NEED TO BE PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ZT
855 
WWUS73 KLMK 161048
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 AM EDT MON MAY 16 2016

INZ076>079-092-KYZ031>037-040>043-048-049-057-161200-
/O.CAN.KLMK.FR.Y.0004.000000T0000Z-160516T1100Z/
ORANGE-WASHINGTON-SCOTT-JEFFERSON-CLARK-OLDHAM-TRIMBLE-HENRY-
SHELBY-FRANKLIN-HARRISON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
JESSAMINE-MADISON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...MILTON...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...NICHOLASVILLE...WINCHESTER...
RICHMOND
648 AM EDT MON MAY 16 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS CANCELLED THE
FROST ADVISORY. 

TEMPERATURES CONTINUE TO WARM ACROSS THE REGION AS CLOUD COVER
MOVES IN FROM THE WEST. TEMPERATURES ARE EXPECTED TO WARM INTO THE
LOWER 40S OVER THE NEXT HOUR OR SO ENDING THE FROST THREAT.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this frost advisory went out at May 15, 1:34 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 15, 1:34 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
134 PM EDT SUN MAY 15 2016

...Updated Aviation Discussion...

.SHORT TERM (Now through Monday)...
Issued at 256 AM EDT Sun May 15 2016

Latest water vapor imagery and 500 mb heights showed broad area of
troughing over the Great Lakes with several embedded impulses
rotating through the Upper Midwest to Ohio Valley and New England.
Early morning IR showed lingering strato-cu east of I-65 rotating
through the cyclonic flow. Readings were in the low to mid 40s with
light west to northwest winds. Overall, a chilly morning for mid May
across southern Indiana and central Kentucky.

Expect a dry and seasonably cool day as high pressure advances
eastward out of the central Plains toward the region. We'll have a
mix of sun and clouds, especially east of I-65 where strato-cu will
likely linger or expand with daytime heating. Plan on highs in the
low 60s and west winds 10 to 15 mph.

Look for increasing high clouds tonight in advance of the next
weather system slated to come through the area on Monday. This
system has been trending drier and slower, so precipitation chances
on Monday were delayed, especially in the morning and east of I-65.
The best chances come in the afternoon, but especially Monday night
as the weak shortwave trough passes through Tennessee and Kentucky.
With mostly cloudy to overcast skies Monday and a cool easterly
wind, highs will stay in the 60s.

.LONG TERM (Monday Night through Saturday)...
Issued at 256 AM EDT Sun May 15 2016

As low pressure tracks across the southern states into the Tennessee
Valley Monday night into Tuesday, a frontogenetical band of
precipitation is likely to break out across Kentucky and southern
Indiana. Forecast soundings show plenty of saturation during this
period along with increasing PWATs, so POPs remain high in the 70 to
80 percent range.

Rainfall amounts during this period are currently forecast to range
from 0.5 to 1.0 with the possibility of locally higher amounts
depending on where the best banding sets up. Thunder chances were
removed except for the far southern forecast area based on very weak
to absent instability noted in the soundings due to warmer
temperatures aloft.

The east to northeast surface winds combined with clouds and rain
will really dampen daytime heating on Tuesday. As such, highs were
brought down several degrees into the upper 50s to low 60s but this
may not be enough still yet north of the KY Parkways. Many areas may
struggle to break 60, and some of the gridded guidance such as the
ECMWF show the potential for highs to be stuck in the low 50s across
southern Indiana and northern Kentucky. Depending on where the
surface boundary and precip band sets up, a sharp temperature
gradient may exist across the forecast area.

15.00z guidance continued the trend for a drier period from
Wednesday through Friday as high pressure noses down out of the
Great Lakes. Look for a couple seasonable days with dry air and
light winds.

The next series of weather systems look to return late in the week
into next weekend, though models have been struggling on the timing
and evolution of the upper level pattern. As a result, sided with a
model consensus which has rain chances in the 30 to 50 percent range
and temperatures near climatology.

&&

.AVIATION (18Z TAF Update)...
Issued at 130 PM EDT Sun May 15 2016

Aside from some winds briefly gusting from the west and northwest
this afternoon, this period should feature good flying conditions.
Winds will die down around sunset and become variable as high
pressure crosses the region. That will be be to our east Monday
morning, which should allow a more southeasterly flow by the end of
the period. Clouds will increase late as well as a warm front
approaches the region from the southwest.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........ZT
Long Term.........ZT
Aviation..........RJS
Hazardous weather outlook, May 15, 3:36 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 AM EDT SUN MAY 15 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160745-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
336 AM EDT SUN MAY 15 2016 /236 AM CDT SUN MAY 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY SOUTH OF THE KENTUCKY
PARKWAYS. SOME PERIODS OF HEAVY RAIN ARE POSSIBLE ACROSS THE
ENTIRE AREA.

THUNDERSTORM CHANCES THEN RETURN LATE IN THE WORK WEEK AND INTO
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZT

Nearby

Frost Advisories in Kentucky, 2016Frost Advisories in Indiana, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.